Alert archive / Iowa / Blizzard Watches in 2009

Blizzard Watch 3, NWS Sioux Falls, SD

April 3, 2009Jackson County, Nobles County, Rock County, Minnesota; 9 counties in Iowa

NWS Sioux Falls, SD issued this blizzard watch at Apr 3, 2009, 4:05 PM CDT for Jackson County, Nobles County, Rock County, Minnesota; 9 counties in Iowa. It took effect at Apr 4, 2009, 7:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 3, 2009, 4:05 PM CDT (21:05 UTC)
In effect from
Apr 4, 2009, 7:00 PM CDT
Expired
Apr 3, 2009, 9:45 PM CDT
In force
Issued by
NWS Sioux Falls, SD

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Sioux County, IA, Jackson County, MN, Nobles County, MN, Rock County, MN

The radar

The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 21:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 9.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2009-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2009-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1838 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
168 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KFSD 032105
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
405 PM CDT FRI APR 3 2009

...MAJOR WINTER STORM LIKELY OVER SOUTHERN SOUTH DAKOTA...NORTHEAST
NEBRASKA AND NORTHWEST IOWA...

.LOW PRESSURE ALOFT WILL SPREAD INTO NEBRASKA ON SATURDAY...THEN
DEEPEN AND BECOME VERY STRONG OVER EASTERN NEBRASKA AND WESTERN
IOWA LATE SATURDAY NIGHT INTO SUNDAY. THIS WILL ALLOW A BAND OF
RAIN AND SNOW TO DEVELOP FROM NORTH CENTRAL NEBRASKA INTO SOUTHERN
SOUTH DAKOTA LATE TONIGHT...THEN TRANSITION TO MAINLY SNOW BY LATE
SATURDAY AFTERNOON INTO SATURDAY EVENING. THE HEAVIEST BAND OF
SNOW...WITH THE POTENTIAL FOR 12 TO 15 INCHES...APPEARS THAT IT
WILL SET UP FROM AROUND GREGORY TO PARKER AND CANTON TO AROUND
JACKSON MINNESOTA. HOWEVER...6 TO 12 INCHES WILL BE POSSIBLE TO
THE NORTH AND SOUTH OF THIS LINE AS WELL. ON TOP OF THE HEAVY
SNOW...NORTHEAST WINDS WILL LIKELY GUST TO AROUND 40
MPH...ESPECIALLY ACROSS FAR SOUTHERN SOUTH DAKOTA...NORTHEAST
NEBRASKA AND NORTHWEST IOWA.

IAZ001-012-MNZ089-090-098-040515-
/O.CAN.KFSD.WS.A.0004.090404T1800Z-090405T1800Z/
/O.NEW.KFSD.BZ.A.0003.090405T0000Z-090405T1800Z/
LYON-SIOUX-NOBLES-JACKSON-ROCK-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...ORANGE CITY...SIOUX CENTER...WORTHINGTON...JACKSON...
LAKEFIELD...LUVERNE
405 PM CDT FRI APR 3 2009

...BLIZZARD WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON...
...WINTER STORM WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON. THE WINTER STORM WATCH HAS BEEN CANCELLED. 

A MIX OF RAIN AND SNOW WILL DEVELOP LATE SATURDAY MORNING...THEN
BECOME ALL SNOW BY SATURDAY EVENING. THE HEAVIEST SNOW SHOULD FALL
ACROSS AREAS FROM AROUND JACKSON AND WORTHINGTON IN MINNESOTA...TO
AROUND ROCK RAPIDS AND SPIRIT LAKE IN IOWA. IN THIS
BAND...SNOWFALL AMOUNTS OF 12 TO 15 INCHES WILL BE POSSIBLE.
OUTSIDE OF THIS BAND...ESPECIALLY WITHIN ABOUT 50 MILES NORTH OR
SOUTH OF IT...6 TO 12 INCHES WILL BE POSSIBLE. ON TOP OF THIS
HEAVY SNOW...NORTHEAST WINDS OF 25 TO 40 MPH WILL BE POSSIBLE. THE
MOST DANGEROUS PART OF THIS WINTER STORM SHOULD OCCUR SATURDAY
NIGHT INTO SUNDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

&&

$$

IAZ002-003-013-014-021-022-032-040515-
/O.CAN.KFSD.WS.A.0004.090405T0000Z-090405T1800Z/
/O.NEW.KFSD.BZ.A.0003.090405T0000Z-090405T1800Z/
OSCEOLA-DICKINSON-OBRIEN-CLAY-CHEROKEE-BUENA VISTA-IDA-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER...CHEROKEE...
STORM LAKE...IDA GROVE...HOLSTEIN...BATTLE CREEK
405 PM CDT FRI APR 3 2009

...BLIZZARD WATCH IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON...
...WINTER STORM WATCH IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM SATURDAY EVENING THROUGH SUNDAY
AFTERNOON. THE WINTER STORM WATCH HAS BEEN CANCELLED. 

A MIX OF RAIN AND SNOW WILL DEVELOP LATE SATURDAY MORNING...THEN
BECOME ALL SNOW BY SATURDAY EVENING. THE HEAVIEST SNOW SHOULD FALL
ACROSS AREAS FROM AROUND JACKSON AND WORTHINGTON IN MINNESOTA...TO
AROUND ROCK RAPIDS AND SPIRIT LAKE IN IOWA. IN THIS
BAND...SNOWFALL AMOUNTS OF 12 TO 15 INCHES WILL BE POSSIBLE.
OUTSIDE OF THIS BAND...ESPECIALLY WITHIN ABOUT 50 MILES NORTH OR
SOUTH OF IT...6 TO 12 INCHES WILL BE POSSIBLE. ON TOP OF THIS
HEAVY SNOW...NORTHEAST WINDS OF 25 TO 40 MPH WILL BE POSSIBLE. THE
MOST DANGEROUS PART OF THIS WINTER STORM SHOULD OCCUR SATURDAY
NIGHT INTO SUNDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITEOUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

&&

$$

SDZ052-053-059>062-066-067-040515-
/O.UPG.KFSD.WS.A.0004.090404T1800Z-090405T1800Z/
/O.NEW.KFSD.WS.W.0006.090404T2100Z-090405T1800Z/
JERAULD-SANBORN-DAVISON-HANSON-MCCOOK-MINNEHAHA-TURNER-LINCOLN-
INCLUDING THE CITIES OF...WESSINGTON SPRINGS...ALPENA...
WOONSOCKET...MITCHELL...ALEXANDRIA...EMERY...SALEM...CANISTOTA...
BRIDGEWATER...MONTROSE...SIOUX FALLS...PARKER...CENTERVILLE...
MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA...
HARRISBURG
405 PM CDT FRI APR 3 2009

...WINTER STORM WARNING IN EFFECT FROM 4 PM SATURDAY TO 1 PM CDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 4 PM SATURDAY TO 1 PM CDT SUNDAY. THE WINTER STORM WATCH IS
NO LONGER IN EFFECT.

A MIX OF RAIN AND SNOW WILL DEVELOP ON SATURDAY MORNING...THEN
BECOME ALL SNOW BY LATE SATURDAY AFTERNOON. HEAVY
SNOW...ESPECIALLY ON SATURDAY NIGHT...WILL LIKELY ACCUMULATE TO 6
TO 10 INCHES. ON TOP OF THIS HEAVY SNOW...NORTHEAST WINDS OF 20 TO
35 MPH WILL BE POSSIBLE...CREATING AREAS OF BLOWING AND DRIFTING
SNOW. THE MOST DANGEROUS PART OF THIS WINTER STORM SHOULD OCCUR ON
SATURDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF SNOW
ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN AN
EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA
FLASHLIGHT...FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

&&

$$

SDZ050-057-058-063>065-068-040515-
/O.CON.KFSD.BZ.W.0003.090404T1200Z-090405T1200Z/
GREGORY-BRULE-AURORA-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...WAGNER...PLATTE...
LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT...PARKSTON...
FREEMAN...MENNO...TRIPP...TYNDALL...SCOTLAND...SPRINGFIELD...
AVON...TABOR
405 PM CDT FRI APR 3 2009

...BLIZZARD WARNING REMAINS IN EFFECT FROM 7 AM SATURDAY TO 7 AM
CDT SUNDAY...

A BLIZZARD WARNING REMAINS IN EFFECT FROM 7 AM SATURDAY TO 7 AM
CDT SUNDAY. 

RAIN MIXED WITH SNOW WILL MOVE INTO THE AREA EARLY SATURDAY
MORNING AND CHANGE TO ALL SNOW SATURDAY AFTERNOON. THE SNOW WILL
CONTINUE SATURDAY NIGHT BEFORE TAPERING OFF EARLY SUNDAY MORNING.
THE SNOW COULD BE HEAVY AT TIMES...WITH 9 TO 15 INCHES EXPECTED.
THE HEAVIEST SNOWFALL WILL BE WEST OF YANKTON AND SOUTH OF
INTERSTATE 90. IN ADDITION TO THE SNOWFALL...WINDS WILL BECOME
NORTHEAST TO NORTH AND INCREASE TO 25 TO 35 MPH WITH GUSTS OVER
40 MPH SATURDAY AFTERNOON AND CONTINUE INTO SUNDAY MORNING. THE
HEAVIEST SNOW WILL LIKELY BEGIN BY MID MORNING...WITH THE WINDS
INCREASING BY NOON...BRINGING BLIZZARD CONDITIONS TO THE AREA BY
EARLY AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

IAZ020-031-NEZ013-014-SDZ069>071-040515-
/O.CON.KFSD.BZ.W.0003.090404T2100Z-090405T1800Z/
PLYMOUTH-WOODBURY-DIXON-DAKOTA-YANKTON-CLAY-UNION-
INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...WAKEFIELD...
PONCA...ALLEN...SOUTH SIOUX CITY...YANKTON...VERMILLION...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
405 PM CDT FRI APR 3 2009

...BLIZZARD WARNING REMAINS IN EFFECT FROM 4 PM SATURDAY TO 1 PM
CDT SUNDAY...

A BLIZZARD WARNING REMAINS IN EFFECT FROM 4 PM SATURDAY TO 1 PM
CDT SUNDAY. 

RAIN MIXED WITH SNOW WILL MOVE INTO THE AREA EARLY SATURDAY
MORNING AND CHANGE TO ALL SNOW BY LATE SATURDAY AFTERNOON. THE
SNOW WILL CONTINUE SATURDAY NIGHT BEFORE TAPERING OFF EARLY
SUNDAY MORNING. THE SNOW COULD BE HEAVY AT TIMES...WITH 9 TO
15 INCHES EXPECTED. THE HEAVIEST SNOWFALL WILL BE EAST OF YANKTON
AND SOUTH OF INTERSTATE 90. IN ADDITION TO THE SNOWFALL...WINDS
WILL BECOME NORTHEAST TO NORTH AND INCREASE TO 25 TO 35 MPH WITH
GUSTS OVER 40 MPH SATURDAY AFTERNOON AND CONTINUE INTO SUNDAY
MORNING. THIS WILL CREATE BLIZZARD CONDITIONS FOR LATE SATURDAY
AFTERNOON INTO SATURDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

MNZ080-081-097-SDZ038-054>056-040515-
/O.EXT.KFSD.WS.A.0004.090404T2100Z-090405T1800Z/
MURRAY-COTTONWOOD-PIPESTONE-BEADLE-MINER-LAKE-MOODY-
INCLUDING THE CITIES OF...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...PIPESTONE...HURON...HOWARD...MADISON...FLANDREAU
405 PM CDT FRI APR 3 2009

...WINTER STORM WATCH NOW IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY AFTERNOON...

THE WINTER STORM WATCH IS NOW IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY AFTERNOON. 

RAIN...MIXING WITH SNOW...WITH MOVE INTO EASTERN SOUTH DAKOTA
SATURDAY MORNING AND SPREAD INTO SOUTHWEST MINNESOTA BY EARLY
AFTERNOON. PRECIPITATION IS EXPECTED TO CHANGE TO SNOW DURING THE
AFTERNOON. SNOW MAY BECOME HEAVY AT TIMES ON SATURDAY NIGHT WITH
SNOWFALL OF 4 TO 8 INCHES POSSIBLE. AT THIS TIME...THE BEST CHANCE
FOR HEAVY SNOW WILL BE ALONG AND SOUTH OF INTERSTATE 90. SNOW WILL
TAPER OFF LATE SATURDAY NIGHT IN EASTERN SOUTH DAKOTA AND ON
SUNDAY MORNING IN SOUTHWEST MINNESOTA. IN ADDITION...NORTH WINDS
WILL INCREASE TO 25 TO 35 MPH DURING THE DAY AND WITH WIDESPREAD
BLOWING SNOW POSSIBLE SATURDAY NIGHT AND SUNDAY MORNING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WATCH MEANS THERE IS A POTENTIAL FOR SIGNIFICANT
SNOW...SLEET...OR ICE ACCUMULATIONS THAT MAY IMPACT TRAVEL.
CONTINUE TO MONITOR THE LATEST FORECASTS.

&&

$$
1 follow-up statement
000 
WWUS43 KFSD 040245
WSWFSD

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
945 PM CDT FRI APR 3 2009

...MAJOR WINTER STORM LIKELY OVER SOUTHERN SOUTH DAKOTA...
NORTHEAST NEBRASKA AND NORTHWEST IOWA...

.LOW PRESSURE ALOFT WILL SPREAD INTO NEBRASKA ON SATURDAY...THEN
DEEPEN AND BECOME VERY STRONG OVER EASTERN NEBRASKA AND WESTERN
IOWA LATE SATURDAY NIGHT INTO SUNDAY. THIS WILL ALLOW A BAND OF
RAIN AND SNOW TO DEVELOP FROM NORTH CENTRAL NEBRASKA INTO
SOUTHERN SOUTH DAKOTA LATE TONIGHT...THEN TRANSITION TO MAINLY
SNOW BY LATE SATURDAY AFTERNOON INTO SATURDAY EVENING. THE
HEAVIEST BAND OF SNOW...WITH THE POTENTIAL FOR 12 TO 15 INCHES...
APPEARS THAT IT WILL SET UP FROM AROUND GREGORY TO PARKER AND
CANTON TO AROUND JACKSON MINNESOTA AND SPIRIT LAKE IOWA. HOWEVER...6
TO 12 INCHES WILL BE POSSIBLE A LITTLE TO THE NORTH AND ESPECIALLY
TO THE SOUTH OF THIS LINE AS WELL. ON TOP OF THE HEAVY
SNOW...NORTHEAST WINDS WILL LIKELY GUST TO AROUND 40
MPH...ESPECIALLY ACROSS FAR SOUTHERN SOUTH DAKOTA...NORTHEAST
NEBRASKA AND NORTHWEST IOWA.

IAZ001>003-012>014-021-022-032-MNZ089-090-098-041045-
/O.UPG.KFSD.BZ.A.0003.090405T0000Z-090405T1800Z/
/O.EXB.KFSD.BZ.W.0003.090404T2300Z-090406T0000Z/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-CHEROKEE-BUENA VISTA-IDA-
NOBLES-JACKSON-ROCK-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...CHEROKEE...STORM LAKE...IDA GROVE...HOLSTEIN...
BATTLE CREEK...WORTHINGTON...JACKSON...LAKEFIELD...LUVERNE
945 PM CDT FRI APR 3 2009

...BLIZZARD WARNING IN EFFECT FROM 6 PM SATURDAY TO 7 PM CDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 6 PM SATURDAY TO 7 PM CDT
SUNDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. 

A BRIEF PERIOD OF RAIN CAN BE EXPECTED SATURDAY AFTERNOON BEFORE
CHANGING TO SNOW BY LATE AFTERNOON AND EARLY EVENING. THE SNOW
WILL BE HEAVY AT TIMES AND WHEN COMBINED WITH A NORTHEAST WIND
THAT WILL GUST TO 40 MPH AT TIMES...BLIZZARD CONDITIONS WILL
OCCUR. THE MOST DANGEROUS PORTION OF THE STORM SHOULD PASS BETWEEN
ABOUT 900 PM CDT SATURDAY NIGHT THROUGH 900 AM CDT SUNDAY MORNING.
A BAND OF 12 TO 15 INCHES OF SNOW WILL BE POSSIBLE IN THE WARNED
AREA...WITH THE HIGHEST PROBABILITY FROM SIOUX CENTER TO SANBORN
TO SPIRIT LAKE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

SDZ050-057-058-063>065-068-041045-
/O.CON.KFSD.BZ.W.0003.090404T1200Z-090405T1200Z/
GREGORY-BRULE-AURORA-CHARLES MIX-DOUGLAS-HUTCHINSON-BON HOMME-
INCLUDING THE CITIES OF...GREGORY...BURKE...CHAMBERLAIN...
KIMBALL...PLANKINTON...WHITE LAKE...STICKNEY...WAGNER...PLATTE...
LAKE ANDES...MARTY...ARMOUR...CORSICA...DELMONT...PARKSTON...
FREEMAN...MENNO...TRIPP...TYNDALL...SCOTLAND...SPRINGFIELD...
AVON...TABOR
945 PM CDT FRI APR 3 2009

...BLIZZARD WARNING REMAINS IN EFFECT FROM 7 AM SATURDAY TO 7 AM
CDT SUNDAY...

A BLIZZARD WARNING REMAINS IN EFFECT FROM 7 AM SATURDAY TO 7 AM
CDT SUNDAY. 

RAIN MIXED WITH SNOW WILL MOVE INTO THE AREA EARLY SATURDAY
MORNING AND CHANGE TO ALL SNOW SATURDAY AFTERNOON. THE SNOW WILL
CONTINUE SATURDAY NIGHT BEFORE TAPERING OFF EARLY SUNDAY MORNING.
THE SNOW WILL BE HEAVY AT TIMES...WITH 9 TO 15 INCHES EXPECTED.
IN ADDITION TO THE SNOWFALL...WINDS WILL BECOME NORTHEAST TO
NORTH AND INCREASE TO 25 TO 35 MPH WITH GUSTS OVER 40 MPH SATURDAY
AFTERNOON AND CONTINUE INTO SUNDAY MORNING. THE HEAVIEST SNOW WILL
LIKELY BEGIN BY MID MORNING...WITH THE WINDS INCREASING BY
NOON...BRINGING BLIZZARD CONDITIONS TO THE AREA BY EARLY
AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

IAZ020-031-NEZ013-014-SDZ069>071-041045-
/O.CON.KFSD.BZ.W.0003.090404T2100Z-090405T1800Z/
PLYMOUTH-WOODBURY-DIXON-DAKOTA-YANKTON-CLAY-UNION-
INCLUDING THE CITIES OF...LE MARS...SIOUX CITY...WAKEFIELD...
PONCA...ALLEN...SOUTH SIOUX CITY...YANKTON...VERMILLION...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
945 PM CDT FRI APR 3 2009

...BLIZZARD WARNING REMAINS IN EFFECT FROM 4 PM SATURDAY TO 1 PM
CDT SUNDAY...

A BLIZZARD WARNING REMAINS IN EFFECT FROM 4 PM SATURDAY TO 1 PM
CDT SUNDAY. 

RAIN MIXED WITH SNOW WILL MOVE INTO THE AREA EARLY SATURDAY
MORNING AND CHANGE TO ALL SNOW BY THE MIDDLE OF SATURDAY
AFTERNOON. THE SNOW WILL CONTINUE SATURDAY NIGHT BEFORE TAPERING
OFF EARLY SUNDAY MORNING. THE SNOW WILL BE HEAVY AT TIMES...WITH
9 TO 15 INCHES EXPECTED. IN ADDITION TO THE SNOWFALL...WINDS WILL
BECOME NORTHEAST TO NORTH AND INCREASE TO 25 TO 35 MPH WITH GUSTS
OVER 40 MPH SATURDAY AFTERNOON AND CONTINUE INTO SUNDAY MORNING.
THIS WILL CREATE BLIZZARD CONDITIONS FOR LATE SATURDAY AFTERNOON
INTO SATURDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITEOUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. DO NOT TRAVEL. IF
YOU MUST...HAVE A WINTER SURVIVAL KIT WITH YOU. IF YOU GET
STRANDED...STAY WITH YOUR VEHICLE.

&&

$$

SDZ052-053-059>062-066-067-041045-
/O.CON.KFSD.WS.W.0006.090404T2100Z-090405T1800Z/
JERAULD-SANBORN-DAVISON-HANSON-MCCOOK-MINNEHAHA-TURNER-LINCOLN-
INCLUDING THE CITIES OF...WESSINGTON SPRINGS...ALPENA...
WOONSOCKET...MITCHELL...ALEXANDRIA...EMERY...SALEM...CANISTOTA...
BRIDGEWATER...MONTROSE...SIOUX FALLS...PARKER...CENTERVILLE...
MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA...
HARRISBURG
945 PM CDT FRI APR 3 2009

...WINTER STORM WARNING REMAINS IN EFFECT FROM 4 PM SATURDAY TO
1 PM CDT SUNDAY...

A WINTER STORM WARNING REMAINS IN EFFECT FROM 4 PM SATURDAY TO
1 PM CDT SUNDAY. 

A MIX OF RAIN AND SNOW WILL DEVELOP ON SATURDAY MORNING...THEN
BECOME ALL SNOW BY LATE SATURDAY AFTERNOON. HEAVY SNOW...
ESPECIALLY ON SATURDAY NIGHT...WILL LIKELY ACCUMULATE TO 6 TO
10 INCHES. ON TOP OF THIS HEAVY SNOW...NORTHEAST WINDS OF 20 TO
35 MPH WILL BE POSSIBLE...CREATING AREAS OF BLOWING AND DRIFTING
SNOW. THE MOST DANGEROUS PART OF THIS WINTER STORM SHOULD OCCUR
ON SATURDAY NIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER STORM WARNING FOR HEAVY SNOW MEANS SEVERE WINTER WEATHER
CONDITIONS ARE EXPECTED OR OCCURRING.  SIGNIFICANT AMOUNTS OF
SNOW ARE FORECAST THAT WILL MAKE TRAVEL DANGEROUS. ONLY TRAVEL IN
AN EMERGENCY. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...
FOOD...AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

SDZ038-054-055-041045-
/O.UPG.KFSD.WS.A.0004.090404T2100Z-090405T1800Z/
/O.NEW.KFSD.WW.Y.0018.090404T2100Z-090405T1200Z/
BEADLE-MINER-LAKE-
INCLUDING THE CITIES OF...HURON...HOWARD...MADISON
945 PM CDT FRI APR 3 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM SATURDAY TO 7 AM
CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 4 PM SATURDAY TO 7 AM CDT SUNDAY. THE WINTER STORM WATCH IS
NO LONGER IN EFFECT. 

RAIN MIXED WITH SNOW WILL MOVE INTO CENTRAL SOUTH DAKOTA SATURDAY
MORNING...BECOMING ALL SNOW BY ABOUT NOON. SNOW WILL BECOME HEAVY
AT TIMES ON SATURDAY NIGHT WITH SNOWFALL OF 3 TO 6 INCHES
POSSIBLE. AT THIS TIME...THE BEST CHANCE FOR THE HEAVIEST SNOW
WILL BE ALONG AND SOUTH OF INTERSTATE 90. THE SNOW WILL TAPER OFF
LATE SATURDAY NIGHT. IN ADDITION...NORTH WINDS WILL INCREASE TO
25 TO 35 MPH CREATING WIDESPREAD BLOWING SNOW.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

MNZ080-081-097-SDZ056-041045-
/O.UPG.KFSD.WS.A.0004.090404T2100Z-090405T1800Z/
/O.NEW.KFSD.WW.Y.0018.090404T2100Z-090405T1800Z/
MURRAY-COTTONWOOD-PIPESTONE-MOODY-
INCLUDING THE CITIES OF...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...PIPESTONE...FLANDREAU
945 PM CDT FRI APR 3 2009

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM SATURDAY TO 1 PM
CDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT
FROM 4 PM SATURDAY TO 1 PM CDT SUNDAY. THE WINTER STORM WATCH IS
NO LONGER IN EFFECT. 

A BAND OF RAIN AND SNOW WILL DEVELOP ON SATURDAY AFTERNOON...WHICH
SHOULD QUICKLY TRANSITION TO ALL SNOW BY LATE AFTERNOON. THE SNOW
WILL BECOME HEAVY AT TIMES...AND WHEN COMBINED WITH NORTHEAST
WINDS OF 20 TO 35 MPH...CREATE WIDESPREAD BLOWING AND DRIFTING
SNOW. THE HEAVIEST SNOW IS MOST LIKELY FROM ABOUT 600 PM CDT
SATURDAY THROUGH 300 AM CDT EARLY SUNDAY MORNING. THREE TO SIX
INCHES OF SNOW WILL BE POSSIBLE WITH THE HEAVIEST SNOW FROM
INTERSTATE 90 SOUTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this blizzard watch went out at Apr 3, 11:20 AM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Apr 3, 11:20 AM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1120 AM CDT FRI APR 3 2009

.DISCUSSION...
HAVE MADE SOME MINOR ADJUSTMENTS TO DEW POINTS AND WINDS TO MATCH UP
BETTER WITH CURRENT TRENDS. OVERALL...LOWERED DEW POINTS IN THE EAST
AND RAISED WINDS IN THE WEST AS LOW PRESSURE DEEPENS IN EASTERN
WYOMING.

ACTIVE FORECAST WITH UPPER LEVEL TROUGH CURRENTLY MOVING INTO THE
CENTRAL ROCKIES...AND PULLING INTO THE PLAINS THIS WEEKEND.
EXTREMELY STRONG FRONTOGENESIS PROGGED AROUND 700 MB SOUTH OF
INTERSTATE 90 WILL RESULT IN PRECIPITATION SATURDAY AFTERNOON INTO
SATURDAY NIGHT. MODELS SUGGESTING ATMOSPHERE MAY BECOME UNSTABLE
ABOVE FRONTOGENETIC LAYER LATE SATURDAY AFTERNOON INTO SATURDAY
NIGHT...ESPECIALLY DOWN NEAR THE YANKTON TO SPENCER IOWA AREA. THIS
MAY RESULT IN THE POTENTIAL FOR LOCALIZED BANDING.  NAM AND GFS
COLDER THAN THE ECMWF IN TERMS OF THERMODYNAMIC PROFILES...BUT THE
OVERALL NET RESULT IS THAT EXPECT PRECIPITATION TO CHANGE OVER TO
SNOW QUICKER THAN PREVIOUSLY ANTICIPATED. HAVE THEREFORE INCREASE
SNOW TOTALS...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 90. WENT
AHEAD AND UPGRADED TO A BLIZZARD WARNING FOR SOUTHERN CWA WITH
STRONG EASTERLY WINDS TRANSITIONING TO NORTHERN THE BACKSIDE OF THIS
SYSTEM. FOR NOW...KEPT WATCH TO THE NORTH AND EXPANDED WATCH TO
AREAS NORTH OF I-90 WEST. WILL MAKE ADDITIONAL CHANGES FOR AFTERNOON
PACKAGE TO TRY AND RESOLVE THE WATCH FURTHER. /BT
&&
.AVIATION...
VFR THRU 06Z SAT. SCT RW- WL DEVELOP W OF INTERSTATE 29 AFTER 00Z.
PRECIPITATION WILL BECOME WIDESPREAD WEST OF I-29 AFTER 12Z
SATUDAY.  AS COOLER AIR WORKS IN FROM THE NORTH...PRECIPITATION WILL
CHANGE OVER FROM RAIN TO SNOW REDUCING CONDITIONS TO LOW MVFR TO
IFR. EASTERLY WINDS WILL ALSO INCREASE AND BECOME NORTHERLY AS THIS
SYSTEM MOVES EAST.

&&
.PREV DISCUSSION...
ONSET OF LGT PCPN AHD OF MAJOR SYS TDA AND TNGT LOOKS A LTL SLOWER
THAN WE HAD GONE PREVIOUSLY...BUT STILL THERE WILL BE A STEADY
INCREASE IN THE THREAT TNGT...AS WELL AS AN INCRS IN THE THREAT OF
PCPN GOING TO SNOW N LATE. MODELS ALL SHOW STG COOLING AS PCPN BCMS
WIDESPREAD SAT AND DYNAMICS GET STRONG. ASSUMING THE THREAT OF
WDSPRD MDT TO HVY PCPN IS THERE...IT SEEMS BEST TO GO WITH THIS
WORST CASE SCENARIO...ASSUME THE MODEL COOLING IS RIGHT...AND GO FOR
A LTL FASTER CHANGEOVER TO SNOW. THIS WILL LEAD TO WDSPRD SNOW OVER
FCST AREA SAT NGT XCP MAYBE A LINGERING THREAT OF MIXED PCPN FAR SE.
GUIDNCE QPFS SEEM A LTL OVERDONE WHICH JUST MEANS WITH THIS FASTER
CHANGEOVER WE WILL BE GOING WITH 6 TO 10 INCHES OF SNOW ALONG AND S
OF I90 INSTEAD OF A FOOT PLUS. ENUF UNCERTAINTIES REMAIN IN TRACK
AND STRENGTH OF SYS TO KEEP WATCH AS IS...THAT IS NOT TO START A
WARNING IN LATE THIRD/FOURTH PD. A SHIFT FRTHR N WHICH STILL SEEMS
PSBL CUD CUT DOWN AMTS OVER SERN CRNR OF FCST AREA IN NWRN IA WHILE
A TRACK FRTHR S CUD LEAVE THE I90 AREA WITH RELATIVELY LOW AMOUNTS.
EXPECT A FOOT OF SNOW SOMEWHERE BUT THIS CUD BE A FAIRLY NARROW
BAND.

WINDS WILL PICK UP STRONGLY WITH SYS SAT NGT SO WILL KEEP BLOWING
SNOW MENTN MAINLY S AND E. SNOW SHUD DCRS STEADILY SUN AS THERE
APPEARS NO REASON FOR A STALL OR SEMI STALL.

ESSENTIALLY NO CHANGE TO MON THRU THU FCST WITH A WARMING
TREND...AND A THREAT OF SOME RAIN OR PSBLY SNOW THU.

&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...BLIZZARD WARNING FROM 4 PM SATURDAY TO 1 PM CDT SUNDAY FOR
     IAZ020-031.

     WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
     AFTERNOON FOR IAZ001-012.

     WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY
     AFTERNOON FOR IAZ002-003-013-014-021-022-032.

MN...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
     AFTERNOON FOR MNZ080-081-089-090-097-098.

NE...BLIZZARD WARNING FROM 4 PM SATURDAY TO 1 PM CDT SUNDAY FOR
     NEZ013-014.

SD...BLIZZARD WARNING FROM 4 PM SATURDAY TO 1 PM CDT SUNDAY FOR
     SDZ070-071.

     WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
     AFTERNOON FOR SDZ038-052>056-059>062-066-067.

     BLIZZARD WARNING FROM 7 AM SATURDAY TO 7 AM CDT SUNDAY FOR
     SDZ050-057-058-063>065-068-069.

&&

PREV DISCUSSION...WILLIAMS
Hazardous weather outlook, Apr 3, 5:11 AM CDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
511 AM CDT FRI APR 03 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
511 AM CDT FRI APR 03 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FLOODING...
CONTINUED MINOR TO MODERATE FLOODING IS EXPECTED ALONG THE JAMES
RIVER BASIN FROM HURON TO SCOTLAND INTO NEXT WEEK.

WINTER WEATHER...
INCREASING AREAS OF LIGHT RAIN THROUGH THIS EVENING WILL CHANGE
TO A MIXTURE OF LIGHT SNOW...RAIN...AND FREEZING RAIN AFTER
MIDNIGHT NORTH OF INTERSTATE 90...AND ALSO WEST OF A MITCHELL TO
PICKSTOWN LINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG WINTER STORM WILL BRING INCREASING RAIN AND SNOW
SATURDAY. THE PRECIPITATION WILL BECOME ALL SNOW FROM THE WEST
SATURDAY AFTERNOON AND EARLY EVENING, WIDESPREAD SNOW AND AREAS
OF BLOWING SNOW ARE EXPECTED SATURDAY NIGHT...WITH HEAVY SNOW
POSSIBLE ALONG AND SOUTH OF INTERSTATE 90. THE PRECIPITATION WILL
END FROM THE WEST SUNDAY AND SUNDAY EVENING...BUT STRONG WINDS
AND BLOWING SNOW MAY LINGER MUCH OF SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 3, 10:40 AM CDTBlizzard WarningFSDJackson, Nobles, Rock41 hr

Nearby

Blizzard Watches in Iowa, 2009Blizzard Watches in Minnesota, 2009Every blizzard watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.